Thunderstorm Wind, Jackson
- When
- August 2, 3:45 AM EST
- Where
- Jackson County, Given
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.730, -81.730
Trees were blown down.
On a warm and muggy night, thunderstorms rolled into western West Virginia from southeast Ohio during the predawn hours. By early afternoon, thunderstorms redeveloped ahead of a cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
On a warm and muggy night, thunderstorms rolled into western West Virginia from southeast Ohio during the predawn hours.
By early afternoon, thunderstorms redeveloped ahead of a cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 2, 3:08 AM EST, 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 408 AM EDT SAT AUG 2 2008 .SYNOPSIS... A COLD FRONT MOVES THROUGH THIS AFTERNOON AND EVENING. HIGH PRESSURE BUILDS INTO THE MID OHIO VALLEY SUNDAY AND REMAINS IN PLACE THROUGH TUESDAY. A FRONT CROSSES THE MIDDLE OF THE WEEK...THEN BECOMES STATIONARY IN THE OHIO OR TENNESSEE VALLEY. && .NEAR TERM /THROUGH TONIGHT/... FRONT STRETCHED W-E ACROSS NORTHERN IN AND NORTHERN OH. H8 SHORT WAVE N-S ACROSS CNTRL OH WHILE H5 AXIS WAS N-S ACROSS E IN AND ANOTHER...MORE NORTHERN STREAM AXIS NE-SW ACROSS CNTRL MI BACK THRU CHICAGO. SFC FRONT DOES NOT EVEN REACH FORECAST / WARNING AREA UNTIL LATER THIS MORNING AND GETS ABOUT HALF WAY THROUGH THE AREA NEAR SUNSET...AND FINALLY ALL THE WAY ON THROUGH 7-9Z SUN. VARIOUS UPPER LEVEL WRINKLES WILL CONTINUE TO TOUCH OFF SMALL AREAS OF CONVECTION UNTIL FRONTAL PASSAGE...ALTHOUGH SUCH RIPPLES WILL TEND TO BE OF THE OROGRAPHICALLY INDUCED VARIETY COME LATER TODAY. ANY OF THESE STORMS CAN BE HEAVY WITH GUSTY WINDS WITH SFC DEW POINTS UP AROUND 70 AND PW VALUES UP TOP 1.6. WET BULB/FREEZING/-20C/CONVECTIVE CLOUD TOPS 11/15/25/46KFT RESPECTIVELY SPELLS TALL STORMS. USED LOCALLY RUN SHORT TERM MODELS WITH ONGOING POPS FOR NEW FORECAST THROUGH 18Z AND NAM12 AFTER THAT...ROLLING WITH SLOWER OF SOLUTIONS WRT SPEED OF FRONT. SPC HAS AREA OUT OF SLIGHT RISK DESPITE CAPES TO 2500 JKG-1 ON LOWER 70S DEW POINTS...LIX -4 TO -8 AND 25-30 KTS MEAN LAYER FLOW FROM NW. GIVEN WHAT HAS HAPPENED SO FAR...SVR THREAT MAY BE LIMITED TO A SMALL NUMBER OF STORMS. DESPITE THE SLOW PROGRESS OF THE SURFACE FRONT...UPPER SUPPORT IN TERMS OF AFOREMENTIONED AXES SHIFTS E OF AREA FIRST THING THIS MORNING. CLEAN HWO WILL BE ISSUED. FRONTAL PASSAGE TONIGHT YIELDS CLEARING AND LIGHT WIND...WHICH IN TURN LEADS TO DENSE VALLEY FOG. MINOR CHANGES FOR HIGHS TODAY LEANING TOWARD HIGHER SIDE OF GUIDANCE. ROLLED WITH MIDDLE GROUND MET TONIGHT...HIGHER THAN PREVIOUS FORECAST ON SLOWER TIMING OF FRONT. DELAYED FALL OF DEW POINTS AND WIND SHIFT INTO THIS EVENING. && .SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/... NCEP SUITE CONTS TO SQUASH THE HEAT WAVE THAT HAS BEEN ADVERTISED THE PAST SEVERAL DAYS. MREF/GEFS PROG NO POSITIVE HGT ANOMALY AT H5...WHILE BRINGING NEGATIVE H5 HGTS INTO THE MID OHIO VLY AT THE TAIL END OF THE SHORT TERM. IT IS THE SAME STORY WITH H8 TEMPS. ALL OF THIS MEANS ONE MAYBE TWO DAYS IN THE L90 FOR THE LLNDS. TUES APPEARS TO BE THE HOTTEST DAY OF THE WEEK WITH MONDAY RUNNING A CLOSE SECOND. THERE WILL BE NO MENTION OF A HEAT WAVE /THREE CONSECUTIVE DAYS ABOVE 90F/ IN THE MORNING ESSAYS. IN ADDITION...IT DOES NOT APPEAR THE HOTTEST DAYS OF THE SUMMER SHALL OCCUR DURING THE UPCOMING WORK WEEK. DRY WX IS FCST UNTIL THE MID LVL CAP IS WEAK ENOUGH FOR ISOLD CONVECTION IN THE HIGHER TERRAIN TUE. ANY STORM SHALL QUICKLY FIZZLE WITH THE LOSS OF DAYTIME HEATING. THERE IS THE POTENTIAL FOR A SERIES OF MCS TO ROUND THE PERIPHERY OF THE MID LVL ANTICYCLONE. AT THIS POINT...MUCH OF THE CWA IS S OF THE ZONE UNTIL TUE. SPC CONTS TO HIGHLIGHT PART OF THE CWA FOR TUES...BUT FOR NOW THAT IS JUST A HEADS UP SINCE TIMING IS EVERYTHING. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... LOTS OF QUESTIONS IN THE LONG TERM WITH THE PLACEMENT OF THE FRONT DAY 4 ONWARD. THERE IS A FAIR CONSENSUS SUPPORTING FROPA WED THEN SOLUTIONS DIVERGE. ECMWF STALLS THE FRONT ACROSS KY E THRU THE COMMONWEALTH OF VA. GFS TAKES IT FARTHER S INTO THE THE TN - NC VCNTY. CONTD THE MENTION OF PCPN FOR THE LATTER PDS AREAWIDE DUE TO THE UNCERTAINTY. IF THE ECMWF VERIFIES IT COULD BE AN ACTIVE MID TO LATE WEEK FOR THE AREA. && .AVIATION /07Z SATURDAY THROUGH WEDNESDAY/... SCT TRW WL BE IN THE AREA NEXT 18 HRS...AS COLD FRONT APPROACHES FROM NNW. RADAR SHOWED ISOLATED COMPLEXES OF STORMS IN A ZONE FROM THE KY-TN LINE...NWD TO THE FRONT...WHICH STRETCHED ACROSS EXTREME NORTHERN IN AND OH. EXPECT THIS TO BE THE GENERAL CHARACTER OF CONVECTION AHEAD OF THIS COLD FRONT...WHICH WILL REACH HTS-EKN ABOUT 21Z SAT...AND BE THRU ALL SITES BUT PERHAPS BKW BY END OF TAF PD...6Z SUN. IN ADDITION TO IFR TO LIFR IN TRW...MVFR FOG IS ALSO POSSIBLE THROUGH DAWN...AND IFR TO LIFR FOG IMMEDIATELY BEHIND THUNDERSTORMS THROUGH DAWN. STRATOCUMULUS ARND 2 THSD FT COULD BE COMMON AT DAWN AND 12Z SATURDAY BEFORE LIFTING INTO A 3 TO 4 THSD FT SCT TO BKN AFTER 18Z. VSBY FOLLOWING TRW USUALLY IMPROVES FASTER DURING THE DAY. AS THE TRW THREAT WINDS DOWN SAT EVE...ESPECIALLY WITH THE SETTING OF THE SUN...DENSE VALLEY FOG IS LIKELY TO FORM...BEGINNING WITH MVFR BY 06Z SUN. FLOW WL BE LT SW THRU MOST OF THE DAY SAT...SHIFTING TO NW AND THEN VEERING TO NE BEFORE BECOMING LT TO CALM SAT NT. AVIATION OUTLOOK /AFTER 00Z SUNDAY/... LIFR IN FOG POSSIBLE 06Z-12Z SUNDAY...ESP CRW-EKN VCNTY. CONTINUE AMD NOT SKED ISSUANCE FOR EKN TAF. && .EQUIPMENT... ASOS AT EKN IS OUT UFN DUE TO FAILURE IN UNDERGROUND POWER CABLE AT AIRPORT. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...TRM/29 NEAR TERM...TRM SHORT TERM...29 LONG TERM...29 AVIATION...TRM EQUIPMENT...IM BATTY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 402 AM EDT SAT AUG 2 2008 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-030815- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 402 AM EDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. TRM / 29
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1141 PM EDT FRI AUG 1 2008 OHZ067-020415- MORGAN- 1141 PM EDT FRI AUG 1 2008 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MORGAN COUNTY... AT 1132 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 5 MILES NORTHWEST OF MCCONNELSVILLE...MOVING EAST AT 28 MPH ACROSS NORTHERN MORGAN COUNTY. DOWNPOURS WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES. RAIN RATES OF A HALF INCH IN 15 MINUTES ARE POSSIBLE. FREQUENT LIGHTNING COULD ALSO BE SEEN. THIS STORM WILL BE NEAR BRISTOL AROUND 1150 PM AND REINERSVILLE AND HACKNEY AROUND MIDNIGHT. 22
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1224 AM EDT SAT AUG 2 2008 WVZ010-011-019-020-020530- DODDRIDGE-PLEASANTS-RITCHIE-TYLER- 1224 AM EDT SAT AUG 2 2008 ...DOWNPOURS OVER SOUTHERN TYLER...PLEASANTS...NORTHERN RITCHIE...AND DODDRIDGE COUNTIES... BETWEEN 10 PM AND 12:30 AM...SEVERAL THUNDERSTORMS PASSED THROUGH PLEASANTS...TYLER...RITCHIE...AND DODDRIDGE COUNTIES. AT 12:30 AM...THE HEAVIEST RAINS WERE FINALLY DIMINISHING ACROSS PLEASANTS COUNTY...BUT WERE STILL AFFECTING STREAMS FURTHER EAST. RAIN TOTALS OF OVER 2 INCHES MAY HAVE FALLEN...IN LESS THAN 3 HOURS...ESPECIALLY OVER THE HEADWATERS OF MCKIM CREEK...SUGAR CREEK...BIG RUN. THIS WAS AROUND THE SMALL COMMUNITIES OF HEBRON...MOUNTAIN...WICK...AND MAXWELL. WATER MAY BE FLOWING ACROSS ROADS FROM FULL DITCH LINES. DO NOT DRIVE THROUGH WATER FLOWING ACROSS ROADS AT NIGHT. IF MORE THUNDERSTORMS DEVELOP OVERNIGHT...MORE SERIOUS FLASH FLOODING MAY DEVELOP ALONG FLOOD PRONE SMALL STREAMS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 22
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 110 AM EDT SAT AUG 2 2008 WVZ031-020615- HARRISON- 110 AM EDT SAT AUG 2 2008 ...STRONG THUNDERSTORMS WITH DOWNPOURS IN HARRISON COUNTY... NEAR 1 AM...A CLUSTER OF THUNDERSTORMS WAS BRINGING HEAVY RAIN AND FREQUENT LIGHTNING TO MUCH OF HARRISON COUNTY. TORRENTIAL DOWNPOURS ARE POSSIBLE. RAIN RATES OF A HALF INCH IN 15 MINUTES...WITH RAIN TOTALS OF NEAR 2 INCHES ARE POSSIBLE THROUGH 2 AM. STREET AND URBAN POOR DRAINAGE FLOODING COULD EASILY OCCUR. WATER COULD FLOW OFF HILLSIDES...OVERFLOW DITCH LINES AND ACROSS ROADS. DO NOT DRIVE THROUGH WATER FLOWING ACROSS A ROAD AT NIGHT. HOPEFULLY...RAINS WILL DECREASE ACROSS HARRISON COUNTY AFTER 2 AM. 22
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 203 AM EDT SAT AUG 2 2008 OHZ083>086-020645- GALLIA-JACKSON-MEIGS-VINTON- 203 AM EDT SAT AUG 2 2008 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JACKSON...NORTHEASTERN GALLIA...SOUTHEASTERN VINTON AND WESTER MEIGS COUNTIES... AT 159 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 6 MILES SOUTH OF WELLSTON...MOVING EAST AT 26 MPH. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 29
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 244 AM EDT SAT AUG 2 2008 WVZ039-047-020715- RANDOLPH-UPSHUR- 244 AM EDT SAT AUG 2 2008 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RANDOLPH AND SOUTHEASTERN UPSHUR COUNTIES... AT 239 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 14 MILES SOUTH OF BUCKHANNON...MOVING EAST AT 30 MPH. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR MILL CREEK AROUND 255 AM...DAILEY AROUND 305 AM AND GLADY AROUND 315 AM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 29
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 357 AM EDT SAT AUG 2 2008 OHZ086-WVZ007-008-020845- GALLIA-JACKSON-MASON- 357 AM EDT SAT AUG 2 2008 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GALLIA...NORTHERN MASON AND WEST CENTRAL JACKSON COUNTIES... AT 355 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 5 MILES NORTHWEST OF POINT PLEASANT... MOVING EAST AT 30 MPH. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR POINT PLEASANT AROUND 405 AM...LETART AROUND 420 AM...MOUNT ALTO AROUND 425 AM...COTTAGEVILLE AROUND 430 AM AND EVANS AROUND 435 AM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 29
The Charleston,WV radar (KRLX), 47 km away, was scanning. The volume nearest the first event began at 08:44 UTC.
2 thunderstorm wind. Local standard time, as filed.
Trees were blown down.
Several large tree branches were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117071, 117110.